Nevada, 2013Dust Storm in Nevada, June 10, 2013
June 10, 2013 · NWS LKN · 1 event in 1 county or zone
Thunderstorm winds produced a dust storm that reduced visibility to zero at times, causing a 27 vehicle pileup just west of Winnemucca, that resulted in the death of one person and injuring 37 others, 4 seriously.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 37
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds produced a dust storm that reduced visibility to zero at times, causing a 27 vehicle pileup just west of Winnemucca, that resulted in the death of one person and injuring 37 others, 4 seriously.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 10, 1:52 PM PST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 10, 1:52 PM PST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
252 PM PDT MON JUN 10 2013
.SYNOPSIS...BREEZY CONDITIONS THROUGH THIS EVENING WITH SHOWERS
AND THUNDERSTORMS MOVING ACROSS NORTHERN NEVADA TONIGHT. ISOLATED
SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON THROUGH THURSDAY
AND COOLER TEMPERATURES EXPECTED BY THURSDAY.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY. LOW PRESSURE IS TRACKING
INTO NEVADA WITH VERY DRY AIR OVER THE EASTERN HALF OF NEVADA.
THUNDERSTORMS ARE FORMING IN HUMBOLDT COUNTY IN DIFFLUENT AREA AND
ALONG AREA OF LOW LEVEL CONVERGENCE. VERY UNSTABLE WITH LI'S
APPROACHING -4 AND CAPE OF 500-1000 J/KG. GUSTY OUTFLOW WINDS OF
UP TO 50 MPH ARE POSSIBLE WITH SOME OF THESE STORM AS FAVORABLE
DCAPE VALUES EXIST. THE LEADING EDGE OF THE STORMS WILL BE DRY AND
TRANSITION TO WET AS PWATS INCREASE. GUSTY SOUTH TO SOUTHWEST
WINDS ACROSS MUCH OF THE AREA WITH GUSTS OF 40-45 MPH COMMON.
TONIGHT THE LOW WILL EJECT NORTHEAST AND SHOWERS AND THUNDERSTORMS
WILL PROGRESS EAST ACROSS NORTHERN NEVADA. TUESDAY ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM FROM CENTRAL NEVADA
TO NORTHEAST NEVADA ALONG A WEAK AREA OF CONVERGENCE AND
INSTABILITY WITH LI'S AROUND -1. ADDITIONALLY BREEZY WINDS WILL
DEVELOP TUESDAY AFTERNOON. TUESDAY NIGHT A JET STREAK AND WEAK
UPPER LEVEL WAVE WILL KEEP SHOWERS GOING OVERNIGHT. WEDNESDAY WILL
BE BREEZY WITH WEST TO SOUTHWEST WINDS UP TO 30 TO 35 MPH IN THE
AFTERNOON HOURS. ISOLATED THUNDERSTORMS WILL DEVELOP MAINLY OVER
NORTHEASTERN NEVADA AS SOME RESIDUAL MOISTURE AND INSTABILITY
EXISTS IN THIS AREA.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. LONG RANGE MODELS ARE IN
ABOVE AVERAGE AGREEMENT FOR THIS FORECAST CYCLE. SHARP TROUGH AXIS
WILL SWING ACROSS THE GREAT BASIN DURING THURSDAY. THE BEST
INSTABILITY IS FORECAST TO BE ACROSS NORTHERN NEVADA WHERE THE H3
RRQ INTERSECTS THE INSTABILITY AXIS JUST AHEAD OF SAID TROUGH AXIS.
WILL CONTINUE WITH THE PREVIOUS FORECAST IDEA OF SLGT CHC TSTMS
FOR HUMBOLDT AND ELKO COUNTIES THURSDAY AFTERNOON.
WITH THE UPPER TROUGH SHIFTING EAST LATE THURSDAY...THE UPPER LEVEL
FLOW BECOMES WEST TO SOUTHWEST AHEAD OF THE NEXT TROUGH DIGGING
TOWARD THE PACIFIC NORTHWEST COAST. AS A RESULT...A DRY AND WARMER
WEATHER REGIME IS IN STORE FOR THE GREAT BASIN THROUGH THE UPCOMING
WEEKEND. AFTERNOON TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL FRIDAY
THROUGH THE WEEKEND. IN FACT...THIS TREND IS EXPECTED TO CONTINUE AS
THE TROUGH SINKS SOUTH OFF THE NORTHERN CALIFORNIA COAST AT THE
BEGINNING OF NEXT WEEK.
.AVIATION...INSTABILITY RESULTING IN SCATTERED THUNDERSTORMS
DEVELOPING OVER HUMBOLDT COUNTY...WILL GRADUALLY SHIFT INTO NORTHERN
LANDER/EUREKA AND ELKO COUNTY LATER TONIGHT. LOCALIZED OUTFLOW WINDS
CREATED FROM THESE STORMS WILL REACH 45 TO 55 MPH WITH SOME OF THE
STRONGER CELLS ACHIEVING SEVERE LIMITS THIS AFTERNOON INTO THIS
EVENING. IN ADDITION...BLOWING DUST WILL HELP REDUCE VISIBILITIES AT
THE KWMC/KEKO TERMINALS. THUNDERSTORM CHANCES WILL BE 30 TO 40
PERCENT AT THE KWMC/KEKO TERMINALS OVERNIGHT.
&&
.FIRE WEATHER...THUNDERSTORMS EXPECTED OVER HUMBOLDT COUNTY THIS
EVENING AND PROGRESSING EAST OVERNIGHT. THE THUNDERSTORMS WILL BE
DRY ALONG THE LEADING EDGE AND TRANSITION TO WET THROUGH THE
EVENING. BREEZY CONDITIONS EXPECTED THROUGH AT LEAST THURSDAY AND
ISOLATED THUNDERSTORMS EXPECTED TUESDAY THROUGH THURSDAY WITH MOST
OF THE ACTIVITY IN THE AFTERNOON AND EVENING HOURS.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
90/89/89/90
In the hours before
Special weather statement, Jun 10, 3:01 PM PST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
401 PM PDT MON JUN 10 2013
NVZ030-036-037-040-110115-
HUMBOLDT COUNTY-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...
BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY...TONOPAH...
ROUND MOUNTAIN
401 PM PDT MON JUN 10 2013
...SPECIAL WEATHER STATEMENT...
A STRONG OUTFLOW BOUNDARY FROM COLLAPSING THUNDERSTORMS IS PRODUCING
STRONG GUSTY WINDS UP TO 45 MPH WITH BLOWING DUST REDUCING
VISIBILITIES TO LESS THAN ONE MILE.
LOCATIONS INCLUDE THE INTERSTATE 80 AREA NEAR WINNEMUCCA.
HIGHWAY 305 BETWEEN BATTLE MOUNTAIN AND AUSTIN. ADDITIONALLY AREAS
ON HIGHWAY 50 FROM NEW PASS SUMMIT TO AUSTIN AND AREAS ALONG
HIGHWAY 361 NEAR GABBS WILL BE IMPACTED BY THIS DUST STORM.
VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION
Special weather statement, Jun 10, 3:11 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
411 PM PDT MON JUN 10 2013
NVZ030-102345-
HUMBOLDT COUNTY NV-
411 PM PDT MON JUN 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
445 PM PDT...
AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF OROVADA...MOVING NORTH AT 10
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN HUMBOLDT COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4196 11803 4199 11766 4170 11773 4169 11797
TIME...MOT...LOC 2311Z 176DEG 9KT 4179 11786
PJS
Special weather statement, Jun 10, 3:19 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
419 PM PDT MON JUN 10 2013
NVZ030-110000-
HUMBOLDT COUNTY NV-
419 PM PDT MON JUN 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUMBOLDT COUNTY UNTIL 500
PM PDT...
AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 34 MILES SOUTHWEST OF LEONARD CREEK RANCH...
MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN HUMBOLDT COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4147 11918 4145 11860 4110 11887 4110 11911
TIME...MOT...LOC 2319Z 178DEG 11KT 4119 11900
PJS
Dust Storm, Humboldt
- When
- June 10, 3:45 PM PST to 3:55 PM PST
- Where
- Humboldt forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 37 indirect
- Property damage
- $1.5 million
- Reported by
- Law Enforcement
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Thunderstorms winds produced a dust storm that reduced visibility to near zero at times and caused a 27 vehicle pileup on Interstate 80 just west of Winnemucca near mile marker 175. One driver was killed and 37 others were injured, 4 seriously. It took crews 20 hours to clear the debris and reopen Interstate 80. Damages are estimated.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, June 10, 20134 injured · $537,000 · EF2 · 6 events
- Hail and Damaging Winds in Tennessee, June 10, 2013$212,000 · 1 in hail · 33 events
- Damaging Winds in Georgia, June 10, 20137 injured · $31,000 · 56 kt wind · 13 events
- Flash Flooding and Damaging Winds in Nevada, June 10, 2013$511,000 · 52 kt wind · 6 events
- Flash Flood in Tennessee, June 10, 2013$200,000 · 1 event
- Damaging Winds in South Carolina, June 10, 2013$25,000 · 55 kt wind · 23 events
- Tornado in North Carolina, June 10, 2013$500 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, June 10, 2013$25,000 · 1 in hail · 3 events
- Damaging Wind and Strong Wind in New Mexico, June 10, 2013$25,000 · 70 kt wind · 2 events
- Flood and Damaging Winds in South Carolina, June 10, 2013$20,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in North Carolina, June 10, 2013$15,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in North Carolina, June 10, 2013$18,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447566.